Michigan, 2020

Tornado in Michigan, August 31, 2020

August 31, 2020 · NWS MQT · 1 event in 1 county or zone

An unusual low-topped supercell with no lightning spawned the brief spin-up of an EF-1 tornado west of Escanaba on the afternoon of the 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An unusual low-topped supercell with no lightning spawned the brief spin-up of an EF-1 tornado west of Escanaba on the afternoon of the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 31, 3:23 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 31, 3:23 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
423 PM EDT Mon Aug 31 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 352 PM EDT MON AUG 31 2020

Water vapor satellite this afternoon shows a distinct dry punch
aloft over Wisconsin and the western UP, this associated with a
strong negatively-tilted mid-level short wave that is lifting
northeastward across the western UP and Lake Superior. At the
surface, this takes the shape of a narrow trough accompanied by a
tight wind shift as evidenced by south winds at Passage Island (east
end of Isle Royale) and NW winds at Rock of Ages (west end of Isle
Royale). Strong fgen is providing maple lift for showers moving
across the area. Initially, these were in a broader, more stratiform
area. However in the past hour or so some scattered heavier showers
have developed over western Marquette County where SPC Mesoanalysis
indicates up to 250 J/kg MUCAPE. Even the most generous HRRR
sounding wrt instability keeps ELs below the hail growth zone, and
with cloud-phase satellite showing only very little ice growth, felt
ok keeping thunder out of the forecast. However, some briefly
heavier rainfall rates will be possible the next couple of hours.

This evening, precip will clear out from west to east as the front
races through. Initially skies will be clear, allowing for some
cooling. However, satellite and models show a thick patch of cirrus
racing in from the west that will move over the area by late
evening, inhibiting cooling somewhat. Still, given the cool air
aloft behind this front it will be a seasonably chilly night (lows
in the 40s interior and 50s lakeshores). Despite today's rainfall,
think that we will maintain a few kts of gradient wind which, along
with this cirrus, should prevent much if any fog from forming.
Tomorrow, temps begin warming aloft again, from about 8 C in the
morning to about 11 C by late afternoon at 850 mb. However, this
comes as the next short wave (this one much more strung out) bring
more mid-level cloud cover in by afternoon, keeping temps from
warming too much. Highs should make it into the low 70s across the
board.

.LONG TERM...(Tuesday night through Monday)
Issued at 355 PM EDT MON AUG 31 2020

At the start of this forecast period, Upper Michigan will be
sitting in between two bouts of precip to the NW and SE. The one
sliding northeastward to the southeast of the area may skim
portions of the far southeastern U.P., with this round courtesy of
being triggered by the leading edge of an upper trough axis
swinging overhead. To the NW, that precip is more directly
associated with the trough axis itself as an upper jet moves in.
This jet/trough looks to weaken as it crosses the Upper Great
Lakes, with not a whole lot of atmospheric moisture accompanying
it, thereby reducing more widespread precip chances with this
system.

Brief benign period then occurs before the next, potentially more
robust system knocks on the door, although similar to how the
models have been handling these more fall-like system tracks as of
late, may be a bit overdone, particularly the GFS. Nonetheless,
it'll be windy with some rain in the area, but the extent of the
wind and rain is yet to be seen. All of the models are in
agreement in intensification of the low, but differ on its track
(i.e. if further north, less rain chances, lower wind speeds).
Stay tuned, particularly those with marine interests (see below).

In the extended period, the pattern looks to remain unsettled with
repeated visits from shortwaves and other disturbances, keeping
the chances for rain somewhat persistent. Not a washout every day
by any means, but just nuisance-type shower activity is what is
currently looking to occur. As for temps, it will wobble between
near to a few degrees below normal through the entire forecast
period, with the warmest day likely happening on Wednesday. If a
fan of the warmer temps, enjoy it while it lasts as early next
week could usher in much cooler weather. Expect 40s and 50s for
lows through the period.
&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 158 PM EDT MON AUG 31 2020

Cold front moving across the area early this afternoon has brought
showers and MVFR cigs to the terminals with occasional vis
reductions into IFR as well at CMX and IWD. The front is knocking on
IWD now, will move through CMX around 20z, and SAW around 21z.
Satellite shows some low-level mist and stratus that will keep
things MVFR for about 1-2 hours after the wind shift with the front.
But once that clears out, conditions go VFR by this evening and stay
VFR through the end of this TAF period.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 422 PM EDT MON AUG 31 2020

The active pattern continues. A sharp trough/occluded front is
moving quickly northeastward across the lake this afternoon.
Southerly winds out ahead of it have been in the 20-30 kt range, now
confined to the eastern half of the lake, while immediately behind
the trough there has been a quick wind shift to westerly and an hour
or two period of gales. Have observed gale force gusts at the
western lake buoy, Rock of Ages, and Houghton this afternoon,
however winds have already relaxed back into the 20-30 kt range at
all three of these sites. Winds will continue to relax into the 15-
20 kt range this evening and through the day tomorrow.

Winds, particularly across the western portions of Lake Superior,
will be on the increase late tomorrow night into early Wednesday
with a few gusts to gale-force possible. Elsewhere across the lake,
gusts look to generally range in the 25 to near 30 knot range. By
early Thursday, more widespread gale-force gusts look likely,
spreading from west to east as the day progresses. However, there is
some uncertainty as to just how high these gusts will get given some
model discrepancies in the track of the low pressure system
responsible for these winds. Regardless of these finer details,
expect gales for this time period, tapering off by late Thursday
into early Friday.

For the first half of the weekend, gusts should top out around 20
knots, with the next system of interest potentially ushering in
higher winds toward the tail end of next weekend.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement until 9 PM EDT this evening for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...RJC
LONG TERM...lg
AVIATION...RJC
MARINE...RJC/lg
Hazardous weather outlook, Aug 31, 3:36 PM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
436 PM EDT Mon Aug 31 2020

MIZ001>007-009>014-084-085-012045-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
436 PM EDT Mon Aug 31 2020 /336 PM CDT Mon Aug 31 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a slight chance of thunderstorms on Thursday and
a chance of thunderstorms Saturday night into Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-012045-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
436 PM EDT Mon Aug 31 2020 /336 PM CDT Mon Aug 31 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few gale-force wind gusts will be possible Tuesday night into
early Wednesday, especially in the west. Gale-force gusts may
again be possible on Thursday.

There will be a slight chance of thunderstorms on Thursday and
a chance of thunderstorms Saturday night into Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-012045-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
436 PM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a slight chance of thunderstorms on Thursday and
a chance of thunderstorms Saturday night into Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

lg

In the hours before

Local storm report, Aug 31, 1:46 PM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
246 PM EDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     NON-TSTM WND GST 36 NNW SILVER CITY      47.34N 89.79W
08/31/2020  M43 MPH          LSZ263             MI   MESONET

            MESONET STATION 45006 36 N LAKE OF THE
            CLOUDS.

0229 PM     NON-TSTM WND GST 10 SE FORD RIVER        45.58N 87.00W
08/31/2020  M42 MPH          LMZ221             MI   MESONET

            MESONET STATION XMAPV MINNEAPOLIS SHOAL.

0200 PM     NON-TSTM WND GST 3 W ROCK OF AGES        47.87N 89.31W
08/31/2020  M39 MPH          LSZ263             MI   MESONET

            MESONET STATION ROAM4 2 W ROCK OF AGES.

&&

TAP
Local storm report, Aug 31, 2:10 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
310 PM EDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     NON-TSTM WND GST HOUGHTON CO AIRPORT     47.17N 88.48W
08/31/2020  M39 MPH          HOUGHTON           MI   ASOS

            ASOS STATION KCMX HOUGHTON CO. AIRPORT.

&&

TAP

The radar

The Marquette radar (KMQT), 93 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Delta

When
August 31, 4:30 PM EST to 4:32 PM EST
Where
Delta County, 0.77 mi NE of Pine Ridge to 1.37 mi NNE of Pine Ridge
Rating
EF1
Path length
0.61 mi
Path width
200 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
45.739, -87.161

An unusual low-topped supercell with no lightning produced a brief spin-up of an EF-1 tornado west of Escanaba. The rotating wall cloud and lowering funnel were observed by travelers on Highway US-2 as the tornado initially touched down near Pete's Pick and Pull Auto Parts snapping and knocking down several trees and utility poles. A couple of trees fell on one residence in this vicinity. The tornado then crossed US-2 moving northeastward as it caused extensive damage to to several storage units at Pine Ridge Storage. The tornado continued northeastward into a wooded area where hundreds of trees were snapped and uprooted. As the thunderstorm collapsed the damage evolved into downburst wind damage at the end of its path. The tornado only lasted two minutes.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyThe tornado archive for Michigan, 2020Warnings in Michigan, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915479.